Wyoming, 2014

Winter Storm in Wyoming, March 31, 2014

March 31, 2014 · NWS UNR · 3 events in 3 counties and zones

A strong low pressure system moved across the Northern Plains; bringing rain, snow, and strong winds to northeastern Wyoming. Rain changed to snow during the night as colder air pushed into the region, with snow persisting into the morning hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong low pressure system moved across the Northern Plains; bringing rain, snow, and strong winds to northeastern Wyoming. Rain changed to snow during the night as colder air pushed into the region, with snow persisting into the morning hours. Winds also increased as the colder air moved in. The heaviest snow was reported over northern Campbell and Crook Counties, where snowfall was as in the two to five inch range. The combination of snow and wind caused very low visibilities at times during the early morning, especially across far northeastern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 30, 10:23 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 30, 10:23 PM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1123 PM MDT SUN MAR 30 2014

.UPDATE...
ISSUED AT 839 PM MDT SUN MAR 30 2014

CURRENT SURFACE MAP SHOWS LOW PRESSURE OVER NORTHEAST
COLORADO WITH INVERTED TROF INTO NORTHEAST WYOMING. AREA OF RAIN
SPREADING ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA. WATER
VAPOR HAD STRONG UPPER TROF CROSSING WYOMING/COLORADO. 00Z NAM/RAP
SHOWING SIMILAR TRENDS TO EARLIER MODEL RUNS...TAKING SURFACE LOW
ACROSS NEBRASKA INTO SOUTHEAST SOUTH DAKOTA BY MONDAY AFTERNOON.
700MB TRACKS ACROSS SOUTHWEST/SOUTH CENTRAL SOUTH DAKOTA. VERY
LITTLE CHANGE IN TIMING/PLACEMENT OF BEST LIFT...AND HIGHEST SNOW
TOTALS. VERY STRONG WINDS TOMORROW...ESPECIALLY ON THE PLAINS JUST
EAST OF THE BLACK HILLS. COULD SEE A FEW GUSTS EXCEED 60 MPH IN
THE RAPID CITY AREA. EVEN IF SNOWFALL AMOUNTS FALL SHORT OF
FORECAST AMOUNTS...COMBINATION OF WIND AND SNOW WILL STILL
PRODUCE BLIZZARD CONDITIONS. ONLY CHANGE TO HEADLINES WAS TO ADD
HAAKON/JACKSON COUNTIES TO BLIZZARD WARNING.

&&

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 310 PM MDT SUN MAR 30 2014

LATEST WATER VAPOR SAT SHOWS A STRONG UPPER TROUGH CURRENTLY
CROSSING THE NORTHERN ROCKIES. IN RESPONSE THE LOW PRESSURE CENTER
OVER WYOMING AND COLORADO CONTINUES TO DEEPEN.

TONIGHT...UPPER AND SFC LOWS WILL CONTINUE TO STRENGTHEN AS THEY
ENTER THE NRN PLAINS. THE SFC LOW WILL TRACK EASTWARD INTO SOUTH
CENTRAL SOUTH DAKOTA/NORTH CENTRAL NEBRASKA BY 12Z TO NEAR
MINNEAPOLIS BY 00Z TUESDAY.

INTENSE SYNOPTIC LIFT WILL DEVELOP OVER THE FORECAST AREA LATE
TONIGHT EARLY MONDAY DUE TO JET COUPLING AND DEEP LAYER FRONTOGENESIS.
RAIN WILL TRANSITION TO SNOW FROM NORTH TO SOUTH (AROUND 03Z KGCC-
K2WX...09Z KRAP-KD07...AROUND 12Z KIEN-KPHP...AND AFT 12Z KICR) AS
COLDER AIR WRAPS INTO THE SYSTEM. GUSTY NORTHWEST WINDS WILL
CREATE AREAS OF BLOWING SNOW ACROSS THE NORTH.

MONDAY...STRONG NORTHERLY WINDS WILL DEVELOP ON THE PLAINS OF
WESTERN SOUTH DAKOTA EARLY MONDAY MORNING AS THE LL COLD ADVECTION
INCREASES AND THE SFC PRESSURE GRADIENT TIGHTENS. AREAS OF HEAVY
SNOW AND BLOWING SNOW WILL CONTINUE INTO THE AFTN...THEN DECREASE FROM
WEST TO EAST LATE IN THE AFTERNOON AS THE NEARLY STACKED LOW PUSHES
EASTWARD. AT THIS TIME...THE HEAVIEST SNOWFALL TOTALS ARE STILL
EXPECTED FROM FAR NERN WY THROUGH THE NRN BLKHLS AND NWRN SD WITH
LESSER AMOUNTS TO THE SOUTH WERE IT WILL TAKE LONGER FOR THE RAIN
TO CHANGE OVER TO SNOW. THE BIGGEST PROBLEM SEEMS TO BE HOW FAR
SOUTH AND WEST THE TROWAL WILL DEVELOP. EARLIER FORECAST RUNS
SHOWED IT PUSHING INTO THE NORTHEASTERN PART OF THE FORECAST AREA
SO HAVE ADDED ADDITIONAL SNOWFALL AMOUNTS THERE. THE 18Z NAM SEEMS
TO BE AN OUTLIER IN SHOWING THE TROWEL PUSHING ALL THE WAY BACK
INTO THE BLACK HILLS AREA...AND SHOWING MORE SNOWFALL ALONG THE
NORTHERN AND EASTER FOOTHILLS. WENT WITH THE CONSENSUS FOR
NOW...BUT WILL HAVE TO WATCH HOW THIS SYSTEM DEVELOPS. THE RAIN IS
NOT EXPECTED TO CHANGE OVER TO SNOW OVER SOUTH CENTRAL SOUTH DAKOTA UNTIL
MONDAY MORNING WHICH MAY LIMIT SNOW TOTALS THERE. HOWEVER...EVEN
ONLY A COUPLE INCHES OF SNOW COMBINED WITH THE EXPECTED STRONG
NORTHERLY WINDS WILL CREATE POOR TRAVEL CONDITIONS.

MONDAY NIGHT...SHOULD BE A VERY COLD NIGHT GIVEN EXPECTED SNOW
COVER AND AS SFC HIGH SETTLES INTO THE CNTRL DAKOTAS...WITH SINGLE
DIGITS LIKELY ON THE SD PLAINS.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 310 PM MDT SUN MAR 30 2014

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH LATE
THURSDAY AS A STRONG SLOW MOVING WAVE CROSSES THE NORTHERN PLAINS.
MEDIUM RANGE MODELS DIFFER A BIT ON PLACEMENT AND TIMING OF THIS
WAVE...FROM TUESDAY THROUGH THURSDAY...SO BROAD LOW TO MODERATE POPS
REMAIN THE BEST FORECAST. TEMPERATURES REMAIN BELOW AVERAGE THROUGH
THURSDAY AS COOL CANADIAN AIR REMAINS ENTRENCHED ACROSS THE AREA. A
GRADUAL WARMING TREND AND DRIER CONDITIONS ARE EXPECTED TOWARDS THE
END OF THE WEEK AS WEAK RIDGING DEVELOPS...WITH AN UNSETTLED PATTERN
POSSIBLY DEVELOPING AGAIN EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1119 PM MDT SUN MAR 30 2014

RAIN ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA WILL TRANSITION
TO SNOW OVERNIGHT. COMBINATION OF STRONG NORTHWEST WINDS AND SNOW
WILL RESULT IN WIDESPREAD LIFR VSBY. CONDITIONS WILL IMPROVE
ACROSS NORTHEAST WYOMING BY MONDAY AFTERNOON...WITH IMPROVEMENT
ACROSS WESTERN SOUTH DAKOTA LATE MONDAY AFTERNOON

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM MDT MONDAY FOR SDZ024-028.

     WINTER STORM WARNING FROM 5 AM TO 6 PM MDT MONDAY FOR SDZ042-044-
     074.

     WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR SDZ046-047-049.

     WINTER WEATHER ADVISORY FROM 5 AM TO 6 PM MDT MONDAY FOR SDZ027-
     029-041.

     BLIZZARD WARNING FROM 6 AM TO 6 PM MDT MONDAY FOR SDZ032-043.

     BLIZZARD WARNING UNTIL 6 PM MDT MONDAY FOR SDZ001-002-012.

     BLIZZARD WARNING FROM 3 AM TO 6 PM MDT MONDAY FOR SDZ013-014-025-
     026-030-031-072-073.

WY...WINTER STORM WARNING UNTIL 6 PM MDT MONDAY FOR WYZ057.

     BLIZZARD WARNING UNTIL 6 PM MDT MONDAY FOR WYZ071.

     WINTER WEATHER ADVISORY UNTIL 3 PM MDT MONDAY FOR WYZ055-058.

     WINTER STORM WARNING UNTIL 3 PM MDT MONDAY FOR WYZ054-056.

&&

UPDATE...7
SHORT TERM...10
LONG TERM...77
AVIATION...7
Hazardous weather outlook, Mar 30, 4:28 AM MST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
528 AM MDT SUN MAR 30 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
528 AM MDT (628 AM CDT) SUN MAR 30 2014

...SIGNIFICANT SPRING SNOW STORM EXPECTED TONIGHT INTO MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL CROSS THE NORTHERN PLAINS LATE
TODAY INTO MONDAY. RAIN SHOWERS AND POSSIBLY A FEW THUNDERSTORMS
WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. SEVERE
THUNDERSTORMS ARE NOT EXPECTED. AS COLDER AIR IS PULLED INTO THE
SYSTEM TONIGHT...RAIN WILL CHANGE TO SNOW. THE SNOW MAY BE HEAVY AT
TIMES WITH INCREASING NORTHERLY WINDS CREATING AREAS OF BLOWING AND
DRIFTING SNOW. THE HEAVIEST SNOW IS EXPECTED TO FALL GENERALLY NORTH
OF INTERSTATE 90 ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...
AS WELL AS THE NORTHERN BLACK HILLS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW...HEAVY AT TIMES...ALONG WITH BLOWING AND DRIFTING SNOW DUE TO
STRONG NORTHERLY WINDS WILL CONTINUE MONDAY. CONDITIONS WILL
GRADUALLY IMPROVE FROM WEST TO EAST MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Campbell

When
March 31, 2:00 AM MST to 9:00 AM MST
Where
Northern Campbell forecast zone
Reported by
Law Enforcement
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Northeastern Crook

When
March 31, 2:00 AM MST to 11:00 AM MST
Where
Northeastern Crook forecast zone
Reported by
Trained Spotter

Winter Storm, Western Crook

When
March 31, 3:00 AM MST to 11:00 AM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500694, 500696, 500695.